Volume 16, issue 5 (2016)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 16
Issue 5, 2459–3071
Issue 4, 1827–2458
Issue 3, 1253–1825
Issue 2, 621–1251
Issue 1, 1–620

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
String homology, and closed geodesics on manifolds which are elliptic spaces

John Jones and John McCleary

Algebraic & Geometric Topology 16 (2016) 2677–2690
Abstract

Let M be a closed, simply connected, smooth manifold. Let Fp be the finite field with p elements, where p > 0 is a prime integer. Suppose that M is an Fp–elliptic space in the sense of Félix, Halperin and Thomas (1991). We prove that if the cohomology algebra H(M, Fp) cannot be generated (as an algebra) by one element, then any Riemannian metric on M has an infinite number of geometrically distinct closed geodesics. The starting point is a classical theorem of Gromoll and Meyer (1969). The proof uses string homology, in particular the spectral sequence of Cohen, Jones and Yan (2004), the main theorem of McCleary (1987), and the structure theorem for elliptic Hopf algebras over Fp from Félix, Halperin and Thomas (1991).

Keywords
string homology, closed geodesics
Mathematical Subject Classification 2010
Primary: 55P50
Secondary: 55P35, 55T05, 58E10
References
Publication
Received: 11 November 2014
Revised: 17 March 2016
Accepted: 26 March 2016
Published: 7 November 2016
Authors
John Jones
Department of Mathematics
University of Warwick
Coventry
CV4 7AL
United Kingdom
John McCleary
Mathematics Department
Vassar College
Poughkeepsie, NY 12604
United States